Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 351, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jul 28, 2002, 6:46 PM CDT for Baylor County, Wilbarger County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2002, 6:46 PM CDT (23:46 UTC)
- Expired
- Jul 28, 2002, 7:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Baylor County, TX, Wilbarger County, TX
The radar
The Altus AFB radar (KFDR), 60 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 11.8 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 636 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 853 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
372 WUUS54 KOUN 282346 SVROKC TXC023-487-290030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 645 PM CDT SUN JUL 28 2002 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BAYLOR COUNTY IN NORTHERN TEXAS SOUTHERN AND CENTRAL WILBARGER COUNTY IN NORTHERN TEXAS * UNTIL 730 PM CDT * AT 645 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF GRAYBACK...MOVING NORTHEAST AT 15 MPH. * LOCATIONS IN THE WARNING INCLUDE GRAYBACK AND LOCKETT HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE THUNDERSTORM. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING. MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF A TORNADO IS SIGHTED. LAT...LON 3385 9948 3370 9932 3399 9901 3414 9938 WR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:45 PM CDT, 3 hours 1 minute earlier.
Area forecast discussion, Jul 28, 3:45 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 345 PM CDT SUN JUL 28 2002 SCATTERED HIGH-BASED SHWRS/TSTMS WILL CONTINUE OVER THE FA DURING THE EVENING HOURS AS A WEAK UPPER WAVE MOVES ACROSS THE AREA. SELECTING PREFERRED AREAS OF CONVECTION A LITTLE DIFFICULT AS EARLY MORNING BOUNDARY HAS WASHED OUT. HOWEVER... A FEW THERMAL GRADIENTS HAVE DEVELOPED NEAR THE EDGES OF THE MID AND HIGH CLOUD SHIELD. SOME LIFT ALSO OCCURRING IN RESPONSE TO WEAK UPPER LEVEL DIVERGENCE OVER THE SOUTHERN PLAINS ASSOCIATED WITH THE ENTRANCE REGION OF A CENTRAL PLAINS JET MAX. MEANWHILE... A DECENT BAND OF CONVECTION CURRENTLY DEVELOPING ACROSS NORTHWEST KANSAS COULD ALSO MAKE PROGRESS SOUTHEAST INTO AT LEAST NORTHERN OKLAHOMA LATER TONIGHT AS THE UPPER WINDS IN KANSAS VEER MORE TO THE NORTHWEST. WILL LAY OUT HIGHEST POPS OVER THE NORTH CENTRAL ZONES. KANSAS FRONT PROGGED TO MOVE INTO NORTHWEST OKLAHOMA MONDAY MORNING AND THEN WASH OUT. HOWEVER... OUTFLOW BOUNDARY FROM TONIGHTS KANSAS TSTMS COULD END UP BEING THE MORE SIGNIFICANT FEATURE FOR MONDAYS CONVECTION. LOOKS LIKE POPS GRADUALLY DIMINISHING BY MIDWEEK AS BOUNDARIES/FRONTS FURTHER WEAKEN AND SOME STRENGTHENING OF THE UPPER RIDGE OCCURS. NO BIG DAY TO DAY TEMP CHANGES EXPECTED THROUGH MID WEEK ALTHOUGH BOUNDARIES AND RESIDUAL CLOUD COVER/PCPN WILL LIKELY RESULT IN SOME AREAS BEING A FEW DEGREES COOLER. IN THE LONGER TERM... WILL CONTINUE WITH A DRY FORECAST BEYOND MID WEEK FOR NOW WITH TEMPS SLOWLY WARMING. HOWEVER... MRF SUGGESTING WEAK EASTERLY WAVES COULD BEGIN TO AFFECT PORTIONS OF THE SOUTHEAST LATER IN THE PERIOD... RESULTING IN SOME ISOLATED SHWRS/TSTMS. FCSTID = 32 OKC 73 92 72 93 / 50 40 30 20 HBR 73 94 72 96 / 40 40 30 20 SPS 74 98 73 97 / 40 30 30 20 GAG 69 91 67 94 / 50 40 20 20 PNC 72 90 70 93 / 60 40 20 20 DUA 74 95 73 95 / 30 30 30 20 .OUN... OK...NONE. TX...NONE.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 6:25 PM CDT | Severe Thunderstorm Warning | OUN | Baylor, Wilbarger | 20 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.